Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Wilmington, NC

May 27, 2000Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 27, 2000, 5:32 PM EDT for Columbus County, North Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 5:32 PM EDT (21:32 UTC)
Expired
May 27, 2000, 6:30 PM EDT
In force
58 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Columbus County, NC

What was reported inside it

TimeReportWhereRemark
May 27, 5:45 PM EDTThunderstorm Wind 55 ETabor City, NCPolice department reported trees down near highway 701.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS52 KILM 272133
SVRILM
NCC047-272230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
532 PM EDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 630 PM EDT

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SIDNEY...OR ABOUT 5 MILES NORTHEAST OF
  TABOR CITY...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  NAKINA AT 545 PM EDT
  OLD DOCK AT 550 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

LAT...LON 3429 7880 3413 7890 3400 7867 3418 7853

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:30 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 27, 2:30 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SAT MAY 27 2000

UPPER LEVEL RIDGE SLOWLY BREAKS DOWN TONIGHT AND EARLY SUNDAY IN
ADVANCE OF NEXT SYSTEM. MODELS INDICATING LOW TO CUTOFF 12Z SUN OVER
THE UPPER MIDWEST AND SINK SE TOWARD THE REGION. H5 TROUGH THEN
REMAINS ALONG EAST COAST THROUGH FCST PERIOD.

AT THE LOWER LEVELS...WARM FRONT REMAINS ORIENTED GENERALLY WEST TO
EAST OVER VA AND SINKS SOUTH TO VA/NC BORDER TNGT AS LOW PRESSURE
PROGGED TO DEVELOP ALONG FRONT. MODELS ALL AGREE ON DEVELOPMENT OF
ONE OR SEVERAL LOWS ALONG FRONT BUT POSITIONING IS SOMEWHAT
DIFFERENT WHICH COULD HAVE AN IMPACT ON WINDS DEPENDING ON EXACT
LOCATION. COLD FRONT AN MAIN LOW GRADUALLY PUSH OFFSHORE AROUND 12Z
MON AND MAY LINGER ALONG THE COAST AND REQUIRE A CONTINUED MENTION
OF RAIN CHC INTO MON.

AS FAR AS POPS GO...CWA IS VERY WARM THIS AFTN WITH DEWPOINTS MAINLY
IN THE 70 TO 75 DEGREE RANGE. ALTHOUGH NOT A CLEAR TRIGGER FOR
CONVECTION THIS EVENING...AN OUTFLOW BOUNDARY MOVING INTO THE REGION
COULD CERTAINLY SET THINGS OFF. WILL ADD A SLIGHT CHC POP TO TNGT.
ALTHOUGH DYMNAMICS AND BEST DEEP MOISTURE GO NORTH OF
CWA...ATMOSPHERE WILL BE WARM AND MOIST TOMORROW AND EXPECT TO SEE
MORE ACTIVITY. BEST CHANCES EXPECTED IN THE LATE AFTN AND TONIGHT
PERIOD AS FRONT NEARS REGION. PLAN ON 40 POPS AFTN AND 50 AT NIGHT.
AS MENTIONED ABOVE...MAY NEED A MENTION FOR MON DUE TO FRONT
PROXIMITY AND WILL GO IN 20/30 RANGE. TEMPS WARMING UP TNGT IN
INCREASING SW FLOW AND SIMILAR TO TODAY FOR MAXES...POSSIBLY A FEW
DEGREES COOLER WITH EXTRA CLOUDS. GUIDANCE NUMBERS IN THE BALLPARK
BUT MAY BE A SHADE LOW IN LATTER PERIODS.

CWF...SW FLOW TO INCREASE TONIGHT AND EXPECT TO SEE SCA CONDITIONS
ON SUN BUT WILL MENTION THE NEED AND LET LATER SHIFT RAISE FLAGS AS
CONDITIONS EXPECTED BEYOND 12 HOUR PERIOD. WINDS TO REMAIN SW WITH A
SHIFT TO W OVERNIGHT SUN/EARLY MON.

PRELIM CCF:
ILM WB 071/090 065/080 245
FLO WB 072/092 064/079 245
MYR WB 071/089 066/080 245

.ILM...NONE.

PJN

In the hours before

Local storm report, May 27, 4:26 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
426 PM EDT SAT MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    DILLON                    SC   .75 INCH HAIL
05/27/00   DILLON                         TRAINED SPOTTER REPORT
Special weather statement, May 27, 4:43 PM EDT, 49 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-
046-281000-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
540 AM EDT SAT MAY 27 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH SUNDAY MORNING.

HAZARDOUS WEATHER...
A TORNADO WATCH IS IN EFFECT UNTIL 900 PM.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING.
THESE STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING WIND IN
ADDITION...ISOLATED TORNADOES ARE POSSIBLE.

SKYWARN SPOTTERS...
NETWORK ACTIVATION HAS OCCURRED.

SYNOPSIS...
A WEAK WARM FRONT WILL MOVE BY TO THE NORTH OF THE AREA TODAY.

DIGIORGI
Local storm report, May 27, 5:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
531 PM EDT SAT MAY 27 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    MARIETTA                  NC   WIND DAMAGE
05/27/00   ROBESON                        TREE DOWN NEAR HWY 904 AND
                                          41...BRANCHES ALSO REPORTED
                                          DOWN BY LOCAL FIRE CHIEF
                                          AND 911 CENTER

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:07 PM EDTSevere Thunderstorm WarningILMRobeson53 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.